Paracetamol, also known as acetaminophen, is the most commonly used antipyretic and pain reliever and since 1955 it is available over-the-counter as a single formulation or in combination with other substances and, as indicated by the World Health Organization, it can be used in all the three steps of pain intensity. Paracetamol toxicity is one of the most common causes of poisoning worldwide. While paracetamol is described as relatively nontoxic when administered in therapeutic doses, it is known to cause toxicity when taken in a single or repeated high dose, or after chronic ingestion. Repeated supratherapeutic misuse, non-intentional misuse, and intentional ingestion may all result in hepatic toxicity, the main cause of acute liver failure (ALF) in the United States and Europe. Since paracetamol is responsible for nearly half of the cases in the US of acute liver failure and remains the leading cause of liver transplantation, continued awareness promotion, education and research should be constantly undertaken. We herein review the literature on paracetamol toxicity with particular attention to aspects of liver damage and related fatalities.

Hepatotoxicity of paracetamol and related fatalities / Tittarelli, Roberta; Pellegrini, M; Scarpellini, M. G; Marinelli, Enrico; Bruti, Valerio; DI LUCA, Natale Mario; Busardò, F. P; Zaami, Simona. - In: EUROPEAN REVIEW FOR MEDICAL AND PHARMACOLOGICAL SCIENCES. - ISSN 2284-0729. - ELETTRONICO. - 21:1 Suppl(2017), pp. 95-101.

Hepatotoxicity of paracetamol and related fatalities

TITTARELLI, ROBERTA
Primo
;
MARINELLI, Enrico;BRUTI, VALERIO;DI LUCA, Natale Mario;Busardò, F. P
Penultimo
;
ZAAMI, Simona
Ultimo
2017

Abstract

Paracetamol, also known as acetaminophen, is the most commonly used antipyretic and pain reliever and since 1955 it is available over-the-counter as a single formulation or in combination with other substances and, as indicated by the World Health Organization, it can be used in all the three steps of pain intensity. Paracetamol toxicity is one of the most common causes of poisoning worldwide. While paracetamol is described as relatively nontoxic when administered in therapeutic doses, it is known to cause toxicity when taken in a single or repeated high dose, or after chronic ingestion. Repeated supratherapeutic misuse, non-intentional misuse, and intentional ingestion may all result in hepatic toxicity, the main cause of acute liver failure (ALF) in the United States and Europe. Since paracetamol is responsible for nearly half of the cases in the US of acute liver failure and remains the leading cause of liver transplantation, continued awareness promotion, education and research should be constantly undertaken. We herein review the literature on paracetamol toxicity with particular attention to aspects of liver damage and related fatalities.
paracetamol; hepatotoxicity; fatalities; liver toxicity
01 Pubblicazione su rivista::01a Articolo in rivista
Hepatotoxicity of paracetamol and related fatalities / Tittarelli, Roberta; Pellegrini, M; Scarpellini, M. G; Marinelli, Enrico; Bruti, Valerio; DI LUCA, Natale Mario; Busardò, F. P; Zaami, Simona. - In: EUROPEAN REVIEW FOR MEDICAL AND PHARMACOLOGICAL SCIENCES. - ISSN 2284-0729. - ELETTRONICO. - 21:1 Suppl(2017), pp. 95-101.
File allegati a questo prodotto
File Dimensione Formato  
Tittarelli_Hepatotoxicity_2017.pdf

accesso aperto

Tipologia: Versione editoriale (versione pubblicata con il layout dell'editore)
Licenza: Creative commons
Dimensione 552.59 kB
Formato Adobe PDF
552.59 kB Adobe PDF Visualizza/Apri PDF

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11573/968522
Citazioni
  • ???jsp.display-item.citation.pmc??? 26
  • Scopus 72
  • ???jsp.display-item.citation.isi??? 65
social impact